zbMATH — the first resource for mathematics

Convex symmetrization and applications. (English) Zbl 0877.35040
The paper deals with the following problem: How to replace a function \(u\in W^1_0(\mathbb{R}^n)\) with a “symmetrized” function \(u^*\) in order to have \[ \int(H(Du))^2dx\geq \int(H(Du^*))^2dx, \] where \(H:\mathbb{R}^n\to[0,\infty)\) is a convex function positively homogeneous of degree 1. It is well-known that, when \(H(\xi)=|\xi|\) then one can use Schwarz symmetrization to decrease the corresponding integral. For a general \(H(\xi)\), the authors consider the convex set \(K=\{x: H(x)\leq 1\}\), with \(H\) normalized so that the measure of \(K\) equals that of the unit ball in \(\mathbb{R}^n\). For a function \(u\in W^1_0(\mathbb{R}^n)\), its rearrangement with respect to \(H\) is defined as a function \(u^*\) whose level sets have the same measure of the corresponding level sets of \(u\) and are homothetic to \(K^0\), the polar set to \(K\). In this kind of “symmetrization”, the convex set \(K^0\) plays the role of a ball in the Schwarz symmetrization. In the first part of the paper, a generalized perimeter \(P_H(E;\mathbb{R}^n)\) of a set \(E\) with respect to \(H\) is introduced. Then, the isoperimetric inequality \[ P_H(E;\mathbb{R}^n)\geq n|K^0|^{{1/n}}|E|^{1-{1/n}} \] is proved. In the second part, the Pólya-Szegö principle is obtained in the following form: for \(u\in W^{1,p}_0(\mathbb{R}^n)\), \(p\geq 1\), one has \[ \int H^p(Du)dx\geq \int H^p(Du^*)dx. \] In the last part, some applications are included. One example is the following. Let \(u\in W^1_0(\Omega)\) be a solution to the equation \(-(a_i(Du))_{x_i}= f\) in \(\Omega\), with \(a_i(\xi)\xi_i\geq (H(\xi))^2\), and let \(w\) satisfy \(-(H(Dw)H_{\xi_i}(Dw))_{x_i}= f^*\) in \(\Omega^*\), \(w=0\) on \(\partial\Omega^*\), where \(f^*\) is the rearrangement of \(f\) with respect to \(H\) and \(\Omega^*\) is the set homothetic to \(K^0\) and with the same measure as \(\Omega\). Then, the solution \(u(x)\), after symmetrization with respect to \(H\), satisfies \(u^*(x)\leq w(x)\).
Reviewer: G.Porru (Cagliari)

35J60 Nonlinear elliptic equations
35B45 A priori estimates in context of PDEs
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
Full Text: DOI Numdam EuDML
[1] Alvino, A.; Díaz, J.I.; Lions, P.-L.; Trombetti, G., Elliptic equations and Steiner symmetrization, C.R. acad. sci. Paris, Vol. 314, 1015-1020, (1992) · Zbl 0795.35022
[2] Alvino, A.; Lions, P.-L.; Trombetti, G., Comparison results for elliptic and parabolic equations via Schwarz symmetrization, Ann. inst. Henri Poincaré, analyse nonlineaire, Vol. 7, 37-65, (1990) · Zbl 0703.35007
[3] Amar, M.; Bellettini, G., A notion of total variation depending on a metric with discontinuous coefficients, Ann. inst. Henri Poincaré, analyse nonlineaire, Vol. 11, 91-133, (1994) · Zbl 0842.49016
[4] Bandle, C., On symmetrizations in parabolic equations, J. anal. math., Vol. 30, 98-112, (1976) · Zbl 0331.35036
[5] Betta, M.F.; Ferone, V.; Mercaldo, A., Regularity for solutions of nonlinear elliptic equations, Bull. sci. math., Vol. 118, 539-567, (1994) · Zbl 0842.35014
[6] Burago, Yu.D.; Zalgaller, V.A., Geometric inequalities, (1988), Springer-Verlag Berlin · Zbl 0633.53002
[7] Buseman, H., The isoperimetric problem for Minkowski area, Amer. J. math., Vol. 71, 743-762, (1949) · Zbl 0038.10301
[8] De Giorgi, E., Su una teoria generale Della misura (r − 1)-dimensionale in uno spazio ad r dimensioni, Ann. mat. pura e appl., Vol. 36, 191-213, (1954) · Zbl 0055.28504
[9] Ferone, V.; Posteraro, M.R., Symmetrization results for elliptic equations with lower-order terms, Atti sem. mat. fis. univ. modena, Vol. 39, 47-61, (1991) · Zbl 0796.35034
[10] Ferone, V.; Posteraro, M.R.; Volpicelli, R., An inequality concerning rearrangements of functions and Hamilton-Jacobi equations, Arch. rat. mech. anal., Vol. 125, 257-269, (1993) · Zbl 0787.35020
[11] Giarrusso, E.; Nunziante, D., Symmetrization in a class of first-order Hamilton-Jacobi equations, Nonlinear analysis T.M.A., Vol. 8, 289-299, (1984) · Zbl 0543.35014
[12] Giusti, E., Minimal surfaces and functions of bounded variation, (1984), Birkhäuser Basel · Zbl 0545.49018
[13] Lay, S.R., Convex sets and their applications, (1982), J. Wiley and Sons New York · Zbl 0492.52001
[14] Lions, P.-L., Generalized solutions of Hamilton-Jacobi equations, (1982), Pitman London
[15] Maz’ja, V.G., Sobolev spaces, (1985), Springer-Verlag Berlin
[16] Mossino, J.; Rakotoson, J.M., Isoperimetric inequalities in parabolic equations, Ann. scuola norm. sup. Pisa, Vol. 13, 51-73, (1986) · Zbl 0652.35053
[17] Pólya, G.; Szegö, G., Isoperimetric inequalities in mathematical physics, (), No. 27 · Zbl 0101.41203
[18] Rockafellar, R.T., Convex analysis, (1970), Princeton University Press Princeton · Zbl 0229.90020
[19] Talenti, G., Best constant in Sobolev inequality, Ann. mat. pura e appl., Vol. 110, 353-372, (1976) · Zbl 0353.46018
[20] Talenti, G., Elliptic equations and rearrangements, Ann. scuola norm. sup. Pisa, Vol. 3, 4, 697-718, (1976) · Zbl 0341.35031
[21] Talenti, G., Nonlinear elliptic equations, rearrangements of function and Orlicz spaces, Ann. mat. pura appl., Vol. 120, 4, 159-184, (1979) · Zbl 0419.35041
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.